Taste buds on a tongue.

Is Your COVID Treatment Causing Weird Taste Sensations? This is why

Loss or alteration of taste (dysgeusia) is a common symptom of COVID. It is also a side effect of several diseases and drugs, including Paxlovid, the new antiviral drug for the treatment of COVID infection.

Although it affects less than 6 percent of people who receive Paxlovid, some report a “terrible” taste that came on shortly after they started taking the drug.

Dysgeusia is described as a bitter, metallic, or sour taste in the mouth. But what exactly is it and what happens in the body when it happens?

While it can be unpleasant, dysgeusia is usually short-lived and should improve after the medications are finished or the infection clears up.MONKEY

What happens in the brain when we taste?

Aside from the pleasure we get from eating food that tastes good, our sense of taste serves other purposes. Taste helps us decide what to eat and ensures we get enough nutrients and energy. It also helps us metabolize the food we have eaten.

Our sense of taste can also keep us from consuming things that are dangerous to our health, such as poisons or food that is spoiled.

There are approximately 10,000 taste buds in the human mouth, with each taste bud having up to 150 taste receptors. These taste receptors on our taste buds help detect whether food is salty, sweet, bitter, sour or umami.

Taste buds transmit information to the brain about what we eat via various nerve pathways.

Information about taste is first passed to the brainstem at the base of the brain and is then sent through the brain through connected pathways, reaching the orbito-frontal cortex at the front of the brain. This area connects to sensory areas and the limbic system that helps encode memory and emotion.

Space to play or pause, M to mute, left and right arrows to search, up and down arrows for volume.

Play video.  Duration: 7 minutes 4 seconds

I’ve had COVID, can I get it again?

Three causes of dysgeusia

Aside from direct damage to the tongue and mouth, dysgeusia can be caused by several factors: infection or disease, drugs, or damage to the central nervous system.

1. Infection or disease

Changes in taste have been reported after influenza infection, in hay fever, diabetes, heart disease, and others.

Today, one of the most common causes of dysgeusia is COVID, with loss of taste being one of the first symptoms many people experience. Research suggests that dysgeusia occurs in 33 to 50 percent of people with COVID, but to a lesser extent in newer variants. It has also been reported as a persistent symptom of Lung COVID.

Scientists aren’t sure why COVID or other infections cause dysgeusia. Some recent theories are about how the SARS-CoV-2 virus that causes COVID triggers an inflammatory response by binding to receptors in the mouth. This can cause changes in molecular and cellular pathways that can alter taste.

Because of the close links between taste and smell, virus-induced damage to the mucous membrane of the nose can be enough to cause taste disturbance.

The virus may also cause more direct damage to taste buds, nerves involved in taste, or areas of the brain responsible for taste-sensory processing.

2. Injury

Loss of taste can also follow damage to the nerves and brain pathways involved in taste perception.

This could be due to lesions in the nerves or brain tissue, or it could be due to the loss of the fatty myelin coating that helps isolate the pathways used for taste signaling. In rare cases, dysgeusia can also be due to brain tumors.

3. Medicines

Dysgeusia is a known side effect of several medications, including antibiotics and drugs for Parkinson’s disease, epilepsy, and HIV.

There can be several reasons for this. The drugs themselves can have a bitter taste that lingers in our taste buds.

Medicines can also activate specific taste receptors that detect bitter, sour or metallic tastes, activating these taste receptors in a way that we don’t often experience with our food.

The new antiviral drug Paxlovid is nearly 90 percent effective in reducing hospitalizations and deaths from COVID.

However, dysgeusia is a prominent side effect of Paxlovid.

Paxlovid is actually made up of two drugs: nirmatrelvir and ritonavir. Nirmatrelvir is the main antiviral drug for fighting COVID, and at the same time ritonavir is given to prevent niratrelvir from being broken down too quickly so that it can remain active in the body longer.

Ritonavir has a bitter taste and causes dysgeusia when taken alone or in combination with other medications. Although the mechanism has not been studied, ritonavir could be the underlying factor behind Paxlovid’s mouth.

Loading

Leaving a bad taste

While it can be unpleasant, dysgeusia is usually short-lived and should improve after the medications are finished or the infection clears up.

People who experience long-lasting taste changes should seek a medical evaluation to determine the underlying cause. In the short term, lozenges, mints, and saltwater gargles can make dysgeusia more manageable. While it may be an unpleasant effect of Paxlovid, short-term dysgeusia is a palatable trade-off to reduce the severity of COVID infection

Sarah Hellewell is a research fellow at the Faculty of Health Sciences at Curtin University. This piece first appeared on The conversation

#COVID #Treatment #Causing #Weird #Taste #Sensations

Leave a Comment

Your email address will not be published.